NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 20, 2:13 PM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 20, 2:13 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
313 PM EDT Sat Aug 20 2022
.SYNOPSIS...
A potent trough will slowly approach the area Sunday into Monday. An
associated surface low will slide to the northwest of our area, with
a warm front moving through on Monday and a cold front passing on
Tuesday. The trough pulls away on Tuesday night with high pressure
settling in through the end of the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
A cold front remains well to our south for the rest of today into
tonight before beginning to lift northward during the day Sunday.
Meanwhile, a warm front will continue to strengthen to the west, and
eventually the two will combine into one long frontal boundary on
Sunday. This boundary will likely remain just to our south through
the daytime hours Sunday.
For the rest of today, most of the area will remain dry with the
exception of portions of northeast Pennsylvania and northern new
Jersey where a short wave is moving across the area this afternoon
and will help create some scattered showers/thunderstorms. PW values
will be 1-1.5 inches, so some locally heavy downpours will be
possible. While there is some instability, shear values are less
than 20 knots, so no severe weather is expected.
Any shower/thunderstorm activity will diminish by sunset as daytime
instability is lost. The remainder of the night is expected to be
dry. While skies may begin to clear our after sunset as well, patchy
areas of fog may develop overnight, and an area of stratus may also
develop across southern portions of Delaware, Maryland, and New
Jersey.
For Sunday, any morning fog and low clouds will dissipate and lift
through the morning hours. Much of the rest of the day will likely
be pretty nice with partly cloudy skies and warm temperatures once
again. By late in the day, as the front to our south begins to
approach, shower and thunderstorm chances will increase, although
most activity will remain to our south through the daytime hours.
Portions of eastern Pennsylvania, southern New Jersey, Delaware, and
eastern Maryland have the best chance of showers during the
daytime.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
A deepening mid and upper level trough will slowly approach the
region on Sunday night. This will be the main driver behind our
active weather late Sunday/through Monday, bringing some much needed
rain. At the surface, a weak warm front will lift through the region
on Monday morning. This will bring the first round of showers and
thunderstorms moving through somewhere in the pre dawn to mid
morning window. Model soundings are indicating that any convection
moving through will be elevated, and not expecting much in the AM
round other than periods of heavy rain and frequent lightning. It
does appear that there will be a brief break around midday, before
another round fires up in the afternoon and evening ahead of the
cold front. This round could be a bit more interesting, especially
if we get some midday clearing during the break in activity. There
will be ample instability, however shear values are rather low and
model soundings show a rather stout low level inversion. So, while a
few strong storms are possible, we are not expecting widespread
severe weather. In terms of flooding/hydro concerns, it is worth
noting that areas north of Delmarva are in a Marginal Risk for
excessive rainfall. The good news is that storms should be moving at
a decent clip, and PWATs are not overly excessive, which should
limit flooding potential. However, the heaviest storms could put
down a decent amount of rainfall quickly, so it bears watching. In
terms of rainfall amounts, generally expecting around 0.5-1.5" of
rain over the 36 hour period, with higher amounts possible,
primarily in North Jersey and the Lehigh Valley.
The 500 mb trough axis will not pass through our region until
Tuesday night. At the surface, the weak cold front looks to slowly
inch through the area, not making it off the coast until Tuesday
afternoon/evening. This will result in some showers and
thunderstorms developing, mainly in the afternoon during peak
daytime heating. Thinking areas west of the Fall Line will have the
best chance to see any precipitation. PoPs are much lower compared
to Monday though, with activity expected to be much more scattered.
In terms of temperatures, went a touch higher for temperatures on
Monday as there could be some clearing through the midday hours
between rounds of showers and thunderstorms. Generally looking at
upper 70s/low 80s through the region. Nighttime lows will be in the
mid to upper 60s. For Tuesday, expect temperatures to increase a
bit, getting into the low to mid 80s. Although a cold front will
pass, not expecting much in terms of lower temperatures, rather a
brief reduction in dewpoints more than anything.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
No notable changes have been made to the extended forecast. The main
mid level trough should finally move NE away from the region Tuesday
night. That being said, a weaker, short wave trough digging on the
back of the main trough may remain over the Ohio Valley and Mid
Atlantic through Thursday. Another weak cold front may approach the
region on Friday. In general the later half of the week should be
drier as compared to early week, but can't rule out some isolated
convection depending on the timing and position of the secondary
short wave trough Wednesday and Thursday, and a brief period of
showers and storms with or just ahead of the front on Friday.
Despite the cold front on Monday night/Tuesday and the second one on
Friday, it doesn't appear that we'll see significantly cooler
conditions. Most deterministic guidance shows the colder air mass
generally staying well north of our region. However, there is quite
a spread in model high temperatures (especially between the ECMWF
and GFS), so will be watching these trends closely over the next
several days.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Rest of Today...VFR conditions continue with scattered to broken
clouds. An isolated shower or thunderstorm is possible today, but
will likely remain north of the TAF sites. ABE and RDG have the best
chance of a shower/thunderstorm, but have kept out of the forecast
as the chance is low. Winds will vary between south-southeast to
south-southwest 5-10 knots. High confidence.
Tonight...VFR conditions will persist through this evening and much
of the overnight hours. However, light fog may develop later in the
overnight and through daybreak hours, so we have lowered the
visibilities to at leas MVFR across the TAF sites. ACY and MIV will
likely have the lowest visibilities and have lowered them to MVFR.
MVFR ceilings are also possible for ACY and MIV. South to southeast
winds around 5-10 knots early will become light and variable through
this evening and overnight. Moderate confidence.
Sunday...MVFR conditions early will become VFR through the morning
hours. ACY and MIV will hold on to fog and low clouds longer than
the rest of the TAF sites. Showers and thunderstorms will likely
remain west of the TAF sites through the daytime hours, although
there is a chance an isolated shower or thunderstorm could develop
during the day. We will keep them out of the TAFs for now. Winds
will be southeast 5-10 knots. Moderate confidence.
Outlook...
Sunday Night...sub-VFR conditions possible with late night/early
morning showers/thunderstorms. East to southeast winds around 5 kt.
High confidence.
Monday through Monday Night...Showers and thunderstorms likely,
resulting in periods of sub-VFR conditions. Southerly winds around
5-10 kt, gusting up to 15 kt. Moderate confidence.
Tuesday through Tuesday Night...Primarily VFR, though slight chance
of showers/thunderstorms in the afternoon. Southwest winds around 5-
10 kt, gusting up to 15 kt. Moderate confidence.
Wednesday through Wednesday Night...VFR. Westerly winds around 5-10
kt. Moderate confidence.
Thursday through Thursday Night...VFR. West to southwest winds
around 5-10 kt. Moderate confidence.
&&
.MARINE...
Conditions are expected to remain below advisory levels for tonight
through Sunday.
Outlook...
Sunday Night...Sub-advisory conditions expected. Southeast winds
around 10 kt. Seas 2 to 3 feet.
Monday through Monday Night...Sub-advisory conditions expected.
Southerly winds around 10-15 kt, gusting up to 20 kt. Seas 2 to 4
feet. Showers and thunderstorms likely.
Tuesday through Tuesday Night...Sub-advisory conditions expected.
South to southwest winds through the day around 10-15 kt will shift
to a more west/northwest direction overnight. Gusts up to 20 kt
possible. Seas 2 to 4 feet.
Wednesday through Wednesday Night...Sub-advisory conditions
expected. Northwest winds in the morning will shift to a more
southerly direction in the afternoon. Winds around 10 kt, gusting up
to 15 kt. Seas 2 to 3 feet.
Thursday through Thursday Night...Sub-advisory conditions expected.
Southerly winds around 10 kt, gusting up to 15 kt. Seas 2 to 3 feet.
Rip Currents...
Today, southerly winds from 10 to 15 knots in the afternoon. An
easterly swell primarily of 3 feet with 5-8 second period and
breaking waves of 1 to 2 feet should result in a LOW risk for the
development of dangerous rip currents along the New Jersey Shore and
Delaware Beaches.
For Sunday, east winds from 10 to 15 kts, an easterly swell 2 feet
or less with an 5-6 second period combined with breaking waves of 2
to 3 feet in the surf zone will result in a LOW risk for the
development of dangerous rip currents along the New Jersey Shore and
Delaware Beaches.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
SYNOPSIS...Hoeflich
NEAR TERM...Robertson
SHORT TERM...Hoeflich
LONG TERM...Johnson/Staarmann
AVIATION...Hoeflich/Robertson
MARINE...Hoeflich/Robertson
Special weather statement, Aug 20, 4:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
516 PM EDT Sat Aug 20 2022
NJZ008-202145-
Morris NJ-
516 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northeastern Morris
County through 545 PM EDT...
At 516 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kinnelon, or near Pompton Lakes, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lincoln Park, Kinnelon, Boonton, Butler, Mountain Lakes, Riverdale,
Green Pond, Pequannock Township, Parsippany and Lake Telemark.
This includes the following highways...
Interstate 80 in New Jersey between mile markers 44 and 48.
Interstate 287 in New Jersey between mile markers 42 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4091 7433 4088 7434 4086 7432 4084 7441
4100 7452 4104 7444 4102 7443 4103 7442
4102 7440 4100 7430 4097 7428 4092 7429
4090 7427
TIME...MOT...LOC 2116Z 243DEG 9KT 4095 7439
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RCM